Alert archive / Arizona / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 39, NWS Flagstaff, AZ

July 1, 2015Coconino County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 1, 2015, 4:49 PM MST for Coconino County, Arizona. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2015, 4:49 PM MST (23:49 UTC)
Expired
Jul 1, 2015, 5:01 PM MST
In force
12 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 171 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.8 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2015-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 959 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2015-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
959 J/kg
Mixed-layer CIN
-214 J/kg
Mixed-layer LCL
1154 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

461 
WUUS55 KFGZ 012349
SVRFGZ
AZC005-020015-
/O.NEW.KFGZ.SV.W.0039.150701T2349Z-150702T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
449 PM MST WED JUL 1 2015

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 515 PM MST

* AT 448 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH. THIS STORM WAS LOCATED 12 MILES EAST OF TUBA
  CITY...AND MOVING SOUTHWEST AT 20 MPH.

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  TUBA CITY AROUND 515 PM MST.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 STATE ROUTE 264 BETWEEN MILE MARKERS 325 AND 326...AND NEAR MILE
MARKER 332.
 HIGHWAY 160 BETWEEN MILE MARKERS 323 AND 332.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WIND GUSTS...
DESTRUCTIVE HAIL...DEADLY LIGHTING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...TAKE COVER IN A STURDY BUILDING AND STAY AWAY FROM
WINDOWS UNTIL THE STORM PASSES. HEAVY RAIN FLOODS ROADS QUICKLY. DO
NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3601 11114 3618 11125 3620 11103 3616 11090
TIME...MOT...LOC 2348Z 065DEG 16KT 3614 11103 

$$

41
1 follow-up statement
901 
WWUS55 KFGZ 020001
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
501 PM MST WED JUL 1 2015

AZC005-020009-
/O.CAN.KFGZ.SV.W.0039.000000T0000Z-150702T0015Z/
COCONINO-
501 PM MST WED JUL 1 2015

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL COCONINO COUNTY
IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING (12 MILES EAST OF TUBA CITY) 
HAS WEAKENED BELOW SEVERE LIMITS.  THEREFORE THE WARNING HAS BEEN 
CANCELLED. 

HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3601 11114 3618 11125 3620 11103 3616 11090
TIME...MOT...LOC 2353Z 065DEG 16KT 3595 11256 

$$

41

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:48 PM MST, 1 hour 1 minute earlier.

Area forecast discussion, Jul 1, 3:48 PM MST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
348 PM MST WED JUL 1 2015

.SYNOPSIS...MONSOON MOISTURE WILL REMAIN IN PLACE ACROSS NORTHERN
ARIZONA INTO NEXT WEEK WITH A CHANCE OF SHOWERS AND THUNDERSTORMS
EACH DAY.

&&

.DISCUSSION...A DELAYED START TO CONVECTION TODAY, BUT ONCE THE
CAP WAS BROKEN, SEVERAL VERY POWERFUL STORMS DEVELOPED. GOLF BALL
SIZED HAIL WAS REPORTED IN ASSOCIATION WITH A THUNDERSTORM NEAR
PARKS, AND QUARTER SIZED HAIL WAS OBSERVED IN BELLEMONT AND FORT
VALLEY. SO FAR TODAY, THE MAJORITY OF SHOWERS AND THUNDERSTORMS HAVE
OCCURRED OVER HIGHER TERRAIN FROM THE MOGOLLON RIM NORTHWARD, WHICH
MAKES SENSE GIVEN THE CONVECTIVE ACTIVITY THAT OCCURRED SOUTH OF THE
RIM LAST NIGHT. CURRENT RADAR AND SATELLITE TRENDS INDICATE SHOWER
AND THUNDERSTORM ACTIVITY WILL RELOCATE INTO THE LITTLE COLORADO
RIVER VALLEY AND POSSIBLY YAVAPAI AND NORTHERN GILA LATER THIS
AFTERNOON AND EVENING.

THURSDAY THROUGH SATURDAY...WIND SHEAR DECREASES AS THE MID AND
UPPER LEVEL HIGH SHIFTS TOWARD THE STATE. MOISTURE PROFILES ARE
FORECAST TO DECREASE ONLY SLIGHTLY, SO EXPECT SCATTERED
AFTERNOON/EVENING STORMS OVER THE HIGHER TERRAIN. THE STRONGER E/NE
STEERING FLOWS OF THE PAST COUPLE DAYS WILL DECREASE, SO STORMS WILL
BE LESS LIKELY TO ROLL OFF THE HIGHER TERRAIN INTO THE LOWER VALLEYS
AND POPS IN THESE AREAS ARE LOWER. BY SUNDAY AND INTO EARLY NEXT
WEEK, THE MID LEVEL HIGH IS FORECAST TO RE-POSITION SOUTH AND EAST
OF OUR AREA RESULTING IN A FEW DAYS OF A MORE SOUTHERLY FLOW. STORM
CHANCES WILL CONTINUE MAINLY OVER AND NORTH OF THE MOGOLLON RIM AND
WHITE MTNS. THIS STEERING FLOW IS NOT AS FAVORABLE FOR STORMS SOUTH
OF THE RIM. TEMPERATURES SHOULD BE NEAR TO A FEW DEGREES ABOVE
SEASONAL AVERAGES.

&&

.AVIATION...FOR THE 00Z PACKAGE...SCATTERED THUNDERSTORMS WILL
CONTINUE THIS EVENING...GENERALLY MOVING TO THE WEST. THE LARGEST
THREATS TO AVIATION WILL BE THE POTENTIAL FOR LARGE HAIL AND STRONG
WINDS TO 50 KTS. THE AREA MOST LIKELY FOR STRONG/SEVERE STORMS WILL
BE FROM THE GRAND CANYON ALONG THE MOGOLLON RIM/WHITE MTNS SOUTH
INTO GILA AND YAVAPAI COUNTIES. STORM COVERAGE SHOULD BEGIN TO
DECREASE AFT 06Z.

AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...A RIDGE OF HIGH PRESSURE OVER THE REGION WILL KEEP A
MOIST AND UNSTABLE AIR MASS ACROSS NORTHERN ARIZONA FOR THE NEXT
SEVERAL DAYS. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS EACH
AFTERNOON. SOME STORMS THIS EVENING MAY BECOME STRONG TO SEVERE.

FRIDAY THROUGH SUNDAY...A TYPICAL MONSOON WEATHER PATTERN WILL
CONTINUE WITH DAILY CHANCES SHOWERS AND THUNDERSTORMS. TEMPERATURES
WILL REMAIN CLOSE TO NORMAL.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...RR
AVIATION...MCS
FIRE WEATHER...MCS

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 1, 5:23 AM MST, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
523 AM MST WED JUL 1 2015

AZZ004>018-037>040-020330-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
523 AM MST WED JUL 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
THE MOUNTAINS BY EARLY AFTERNOON AND THEN MOVE WEST INTO THE
VALLEYS. A FEW STORMS FROM THE MOGOLLON RIM AND WHITE MOUNTAINS
SOUTH ACROSS YAVAPAI AND GILA COUNTIES COULD BECOME SEVERE...WITH
WIND GUSTS UP TO 60 MPH AND HAIL UP TO ONE INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MONSOONAL FLOW WILL REMAIN OVER NORTHERN ARIZONA WITH A CHANCE OF
SHOWERS AND THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 1, 2:12 PM MST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
212 PM MST WED JUL 1 2015

AZZ013-014-017-012200-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-WHITE MOUNTAINS-LITTLE
COLORADO RIVER VALLEY IN APACHE COUNTY-
212 PM MST WED JUL 1 2015

...A STRONG THUNDERSTORM WILL AFFECT EASTERN NAVAJO AND SOUTHWESTERN
APACHE COUNTIES...

AT 210 PM MST...A STRONG THUNDERSTORM WAS NEAR VERNON...OR 20 MILES
EAST OF SHOW LOW...MOVING WEST AT 10 MPH.

WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
VERNON...LAKE OF THE WOODS--PINETOP-LAKESIDE...BROWN CREEK
CAMPGROUND...PINETOP COUNTRY CLUB...MCNARY AND LOS BURROS CAMPGROUND.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 STATE ROUTE 260 BETWEEN MILE MARKERS 353 AND 356...AND BETWEEN MILE
MARKERS 363 AND 365.
 HIGHWAY 60 BETWEEN MILE MARKERS 349 AND 365.
 STATE ROUTE 61 BETWEEN MILE MARKERS 353 AND 357.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3424 10954 3404 10961 3410 10996 3436 10988
TIME...MOT...LOC 2110Z 107DEG 9KT 3416 10970

MCS
Local storm report, Jul 1, 2:29 PM MST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
229 PM MST WED JUL 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     HAIL             PARKS                   35.26N 111.95W
07/01/2015  M1.75 INCH       COCONINO           AZ   TRAINED SPOTTER

            MEASURED GOLF BALL SIZED HAIL. STONES WERE FAIRLY FLAT.

&&

EVENT NUMBER FGZ1500069

TRC
Local storm report, Jul 1, 2:41 PM MST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
241 PM MST WED JUL 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             FORT VALLEY             35.27N 111.73W
07/01/2015  M1.00 INCH       COCONINO           AZ   TRAINED SPOTTER

&&

EVENT NUMBER FGZ1500070

TRC
Local storm report, Jul 1, 3:01 PM MST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
301 PM MST WED JUL 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             BELLEMONT               35.23N 111.82W
07/01/2015  M1.00 INCH       COCONINO           AZ   NWS OFFICE

            A LOT OF PEA TO DIME SIZED HAIL WITH A FEW PIECES TO
            QUARTER SIZE.

&&

EVENT NUMBER FGZ1500071

CLM
Local storm report, Jul 1, 4:15 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
415 PM MST WED JUL 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     TSTM WND DMG     14 SE BAGDAD            34.43N 113.00W
06/30/2015                   YAVAPAI            AZ   DEPT OF HIGHWAYS

            TREES DOWN ALONG SR-96 AT MM 18. REPORTED BY AZDOT.
            TIME ESTIMATED.

&&

EVENT NUMBER FGZ1500072

TRC
Local storm report, Jul 1, 4:33 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
433 PM MST WED JUL 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     HAIL             PARKS                   35.26N 111.95W
07/01/2015  M1.75 INCH       COCONINO           AZ   TRAINED SPOTTER

            MEASURED GOLF BALL SIZED HAIL.

&&

EVENT NUMBER FGZ1500069

TRC

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 7:28 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai32 min
Jul 1, 12:42 AM MSTSpecial Weather StatementFGZYavapai33 min
Jul 1, 1:23 AM MSTSpecial Weather StatementFGZ22 min
Jul 1, 1:49 PM MSTSpecial Weather StatementFGZApache41 min
Jul 1, 2:12 PM MSTSpecial Weather StatementFGZ48 min
Jul 1, 2:17 PM MSTSevere Thunderstorm WarningFGZCoconino28 min
Jul 1, 2:30 PM MSTSevere Thunderstorm WarningFGZApache30 min
Jul 1, 2:36 PM MSTSevere Thunderstorm WarningFGZCoconino24 min
Jul 1, 2:43 PM MSTSevere Thunderstorm WarningFGZCoconino32 min
Jul 1, 3:05 PM MSTSevere Thunderstorm WarningFGZCoconino, Navajo25 min
Jul 1, 3:12 PM MSTSevere Thunderstorm WarningFGZCoconino48 min
Jul 1, 3:29 PM MSTSevere Thunderstorm WarningFGZCoconino16 min
Jul 1, 3:30 PM MSTSevere Thunderstorm WarningFGZCoconino, Navajo20 min
Jul 1, 4:15 PM MSTSevere Thunderstorm WarningFGZNavajo30 min
Jul 1, 4:21 PM MSTSevere Thunderstorm WarningFGZCoconino24 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.